Alert archive / North Dakota / Winter Storm Warnings in 2024

Winter Storm Warning 2, NWS Bismarck, ND

March 6, 2024Bottineau County, Renville County, Rolette County, North Dakota

NWS Bismarck, ND issued this winter storm warning at Mar 6, 2024, 9:57 AM CST for Bottineau County, Renville County, Rolette County, North Dakota. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 2024, 9:57 AM CST (15:57 UTC)
Expired
Mar 6, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Renville County, ND, Rolette County, ND

The radar

The Minot AFB radar (KMBX), 41 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 12:00 PM CSTSNOW 4.3Lansford, NDstill snowing.
Mar 6, 12:19 PM CSTSNOW 45 Ene Maxbass, ND
Mar 6, 12:20 PM CSTSNOW 34 W Newburg, NDStill Snowing.
Mar 6, 12:21 PM CSTSNOW 45 Nnw Maxbass, NDStill Snowing.
Mar 6, 12:22 PM CSTSNOW 44 W Newburg, NDStill Snowing.
Mar 6, 3:00 PM CSTSNOW 713 Nnw Dunseith, ND
Mar 6, 3:58 PM CSTSNOW 6.85 Nne Eckman, ND
Mar 6, 5:02 PM CSTSNOW 6.3Lansford, NDUpdated storm total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS43 KBIS 061557
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
957 AM CST Wed Mar 6 2024

NDZ003>005-070000-
/O.UPG.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/
/O.NEW.KBIS.WS.W.0002.240306T1557Z-240307T0000Z/
Renville-Bottineau-Rolette-
Including the cities of St. John, Bottineau, Dunseith, Rolla,
Glenburn, Shell Valley, Mohall, Sherwood, and Rolette
957 AM CST Wed Mar 6 2024

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Snow expected. Total snow accumulations between 5 to 8 
  inches.

* WHERE...Renville, Bottineau, and Rollette Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions can 
be obtained by calling 5 1 1.

&&

$$

NDZ012-070000-
/O.EXA.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/
McHenry-
Including the cities of Velva, Towner, and Drake
957 AM CST Wed Mar 6 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Snow. Total snow accumulation between 3 and 6 inches, with 
  the greatest accumulations over the northern portions of the 
  counties.

* WHERE...McHenry County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

NDZ002-010-011-070000-
/O.CON.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/
Burke-Mountrail-Ward-
Including the cities of Lignite, Stanley, Minot, Columbus,
Bowbells, New Town, Portal, Powers Lake, and Parshall
957 AM CST Wed Mar 6 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Snow. Total snow accumulation between 3 and 6 inches, with 
  the greatest amounts primarily over the northern portion of the 
  counties.

* WHERE...Ward, Burke, and Mountrail Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

Schild
2 follow-up statements
130 
WWUS43 KBIS 062044
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
244 PM CST Wed Mar 6 2024

NDZ002-010-011-062145-
/O.CAN.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/
Burke-Mountrail-Ward-
Including the cities of Lignite, Stanley, Minot, Columbus,
Bowbells, New Town, Portal, Powers Lake, and Parshall
244 PM CST Wed Mar 6 2024

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow will continue to diminish over the area. Therefore, the winter 
weather advisory has been cancelled.

$$

NDZ003>005-070000-
/O.CON.KBIS.WS.W.0002.000000T0000Z-240307T0000Z/
Renville-Bottineau-Rolette-
Including the cities of St. John, Bottineau, Dunseith, Rolla,
Glenburn, Shell Valley, Mohall, Sherwood, and Rolette
244 PM CST Wed Mar 6 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Snow expected. Total snow accumulations between 5 to 8 
  inches.

* WHERE...Renville, Bottineau, and Rollette Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions can 
be obtained by calling 5 1 1.

&&

$$

NDZ012-070000-
/O.CON.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/
McHenry-
Including the cities of Velva, Towner, and Drake
244 PM CST Wed Mar 6 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Snow. Additional snow accumulations up to 2 inches, mainly 
  over the northern portion of McHenry County along and north of 
  Highway 2.

* WHERE...McHenry County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions, mainly over the 
  northern portion of McHenry County. The hazardous conditions will 
  impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

Schild
519 
WWUS43 KBIS 062345
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
545 PM CST Wed Mar 6 2024

NDZ003>005-070045-
/O.EXP.KBIS.WS.W.0002.000000T0000Z-240307T0000Z/
Renville-Bottineau-Rolette-
Including the cities of Rolette, Dunseith, St. John, Rolla,
Sherwood, Mohall, Bottineau, Shell Valley, and Glenburn
545 PM CST Wed Mar 6 2024

...WINTER STORM WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

The heavy snow and low visibility has ended. Therefor, the winter 
storm warning has been allowed to expire. Light snow bands will 
continue for the next hour or two.

$$

NDZ012-070045-
/O.EXP.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/
McHenry-
Including the cities of Towner, Drake, and Velva
545 PM CST Wed Mar 6 2024

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Snow will continue to diminish over the area. Therefore, the winter 
weather advisory has been allowed to expire. Light snow may continue 
for the next hour or two.

$$

Smith

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Mar 6, 9:14 AM CST, 43 minutes earlier. Its key messages:

  • A winter weather system will bring high chances (70 to 90 percent) for snow across northern and eastern parts of the state through this evening.
  • A Winter Weather Advisory is in effect through today for far northern North Dakota. 2 to 5 inches of snow are expected in the advisory area, with 1 to 2 inches expected in the Highway 2 corridor.
  • Seasonable temperatures are expected for the rest of the work week, with a warmup favored for this weekend into next week.
Area forecast discussion, Mar 6, 9:14 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
914 AM CST Wed Mar 6 2024

.KEY MESSAGES...

- A winter weather system will bring high chances (70 to 90
  percent) for snow across northern and eastern parts of the
  state through this evening.

- A Winter Weather Advisory is in effect through today for far
  northern North Dakota. 2 to 5 inches of snow are expected in
  the advisory area, with 1 to 2 inches expected in the Highway
  2 corridor.

- Seasonable temperatures are expected for the rest of the work
  week, with a warmup favored for this weekend into next week.

&&

.UPDATE...
Issued at 915 AM CST Wed Mar 6 2024

A surface low is located over Grant and Morton counties
continues to spin northward. An upper level trough continues to
dig across Western North Dakota with majority of the lift
centered over the Turtle Mountains to the north central where
snow continues to push northward. Snow persists out west as a
deformation band has set up over the northwest resulting in 5 to
6 inches of snow accumulation for the Williston area. This
deformation band continues to push north eastward exiting the
Williston area moving into the north central. Another wave
located along the upper level trough axis continues to move
across eastern Montana and is expected to clip the northwest
later today. Additional snow accumulations will remain light is
moving fairly quick across the Northern Plains.

.UPDATE...
Issued at 615 AM CST Wed Mar 6 2024

Snow continues to spread across northern and central North
Dakota this morning as a surface low moves northeast, with the
strongest reflectivities from the Williston area to around
Minot. Automated observations have shown the lowest visibilities
to be around a mile in the heaviest pockets of snow. Overall
things are progressing about as expected, although the eastern
extent of snow is taking a bit longer to make it to the surface
with slightly higher ceilings and drier air compared to the
rest of the area. The inter Weather Advisory continues, with 2
to 5 inches expected in this area along the International
Border. No major changes needed with this update.

&&

.DISCUSSION...
Issued at 340 AM CST Wed Mar 6 2024

This morning, a surface low was analyzed in west-central South
Dakota, while a strong upper shortwave and closed low were
crossing through the southern Canadian Prairies. Multiple bands
of snow have been ongoing through the night so far -- one moving
northeast through central North Dakota, and a second moving
through the northwest.

Latest high-resolution guidance is advertising these two areas
of snow meeting up and expanding across northern North Dakota
later this morning as the surface low wraps up and becomes more
closely aligned with the upper wave.

We went ahead and issued a Winter Weather Advisory for Burke,
Renville, Bottineau, and Rolette Counties through 00 UTC this
evening, for 2 to 5 inches of new snow accumulations. This is in
line with latest high-res guidance painting the highest
accumulations along the International Border. We also issued a
Special Weather Statement for counties around the advisory
(Divide/Williams through Pierce) for 1 to 3 inches of
accumulation. The far north central will be in the most
favorable area of overlap with the upper shortwave and low-level
warm air advection, although the strongest frontogenesis is
expected to be across eastern North Dakota. WPC snowband
probability page mainly highlights the northeast part of the
state, but could see that extend into the Turtle Mountains area,
so wouldn't be surprised if we saw some locally higher amounts
exceeding 5 inches.

As the low wraps up, a band of precipitation is expected to extend
south through the James River Valley and eastern North Dakota. The
southeast corner of the state does have some p-type questions, with
forecast high temperatures around 50 degrees due to a surge of low-
level warm air advection. Dickey and Lamoure counties could see a
bit of rain this afternoon, depending on timing of precipitation and
how warm it actually gets.

A modest push of cold air advection is expected along the front,
which could lead to a brief period of breezy winds in the southern
James River Valley. However, forecast soundings show this would be a
short-lived push of wind, and is not expected to be long enough to
warrant an advisory. We did also blend down temperatures a bit
today since the NBM has been too warm the past few days.
Forecast highs range from the mid to upper teens north, to the
30s south, with the exception of the far southeast James River
Valley where highs could be in the 40s.

As the upper low exits off to our northeast tonight,
precipitation chances diminish through the evening. Lows tonight
will drop to around zero in the northwest, potentially a few
degrees below zero, with single digits lows most other parts of
the forecast area.

Ensemble guidance is in strong agreement on a upper ridge
building up into the Canadian Prairies by the end of the work
week, with NBM temperature percentiles showing high confidence
in temperature warming to above normal by the end of the
weekend. Main thing to keep in mind is any existing snowpack
could skew temperatures a bit cooler, but will have to see how
much is still in place by this weekend. This ridge will also
lead to a mostly dry pattern, with blended guidance keeping
chances for precipitation less than 5 percent through Monday.

Towards the end of the extended period, there are some hints of
temperatures potentially cooling down as ridging moves east and
upper flow becomes more zonal. Chances for precipitation in the
latest NBM for mid to next week increase some from the very low
chances this weekend, and CIPs extended analogs show some signs of a
more active pattern as well.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 615 AM CST Wed Mar 6 2024

Generally MVFR to IFR ceilings to start the period, especially
north, as a system continues to bring low ceilings and light
snow to much of the forecast area. Chances for snow will end at
KXWA by late morning, while snow is likely at KMOT into the
afternoon. KJMS could also see a brief period of light snow late
this morning into the afternoon. Expect southern terminals to
return to VFR by around 00Z, with northern terminals returning
to VFR by 06Z. Winds will be from the east around 10 to 15 knots
through the morning, before becoming northwesterly by this
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
NDZ002>005.

&&

UPDATE...Johnson
DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Mar 6, 8:59 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
859 AM CST Wed Mar 6 2024

NDZ017>023-025-031>037-040>048-050-051-071500-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
859 AM CST Wed Mar 6 2024 /759 AM MST Wed Mar 6 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-071500-
Burke-Renville-Bottineau-Rolette-
859 AM CST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through today. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009>013-071500-
Divide-Williams-Mountrail-Ward-McHenry-Pierce-
859 AM CST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

Additional snow accumulations of 1 to 3 inches are possible this
morning. Snow will tapper off by south to north by this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 6, 6:25 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
625 AM CST Wed Mar 6 2024

NDZ001-009>013-061630-
Divide-Williams-Mountrail-Ward-McHenry-Pierce-
Including the cities of Crosby, Williston, New Town, Stanley,
Parshall, Minot, Velva, Towner, Drake, and Rugby
625 AM CST Wed Mar 6 2024

...ACCUMULATING SNOW CONTINUES ALONG THE HIGHWAY 2 CORRIDOR...

A low pressure system will continue to bring an area of snow to
northern North Dakota through the day today. Most locations along
the Highway 2 corridor can expect 1 to 2 inches of accumulation
total, with higher accumulations expected to the north along the
International Border. Where snow is heaviest, snow-covered roads
and poor visibility can be expected. The Wednesday morning commute
and potentially the evening commute will be impacted.

Be sure to check the latest forecast information and road
conditions before heading out.

MEJ
Local storm report, Mar 6, 7:53 AM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
753 AM CST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Williston               48.15N 103.63W
03/06/2024  E3.0 inch        Williams           ND   Broadcast Media

&&
Local storm report, Mar 6, 7:54 AM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
754 AM CST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     Snow             1 NNW Williston         48.17N 103.64W
03/06/2024  M5.5 inch        Williams           ND   Emergency Mngr

&&
Special weather statement, Mar 6, 8:02 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
802 AM CST Wed Mar 6 2024

NDZ001-009>013-061600-
Divide-Williams-Mountrail-Ward-McHenry-Pierce-
Including the cities of Crosby, Williston, New Town, Stanley,
Parshall, Minot, Velva, Towner, Drake, and Rugby
802 AM CST Wed Mar 6 2024

...SNOW CONTINUES OVER NORTHERN NORTH DAKOTA...

Snow will continue over northern North Dakota this morning, before
gradually tapering off from south to north this afternoon and
early evening. Most locations along the Highway 2 corridor can
expect an additional 1 to 3 inches, with higher accumulations
expected to the north along the International Border including the
Highway 5 corridor, where a Winter Weather Advisory is in effect.
Where snow is heaviest, snow-covered roads and poor visibility
can be expected.

Be sure to check the latest forecast information and road
conditions before heading out.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:00 AM CSTWinter Weather AdvisoryBISBottineau, Burke, McHenry, Mountrail, Renville, Rolette17 hr

Nearby

Winter Storm Warnings in North Dakota, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.